High Wind, Southern Cook
- When
- November 26, 11:57 PM CST to November 27, 12:57 AM CST
- Where
- Southern Cook forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Strong down-slope winds affected the Grand Marais and north shore area the night of November 26th. Power outages occurred from Lutsen through Grand Portage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Strong down-slope winds affected the Grand Marais and north shore area the night of November 26th. Power outages occurred from Lutsen through Grand Portage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 26, 11:46 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1146 PM CST FRI NOV 26 2010 .AVIATION.../06Z TAF ISSUANCE/ MOSTLY CLEAR SKIES ALONG AND WEST OF A KVMU TO KHYR LINE WILL GRADUALLY BE OVERTAKEN BY MVFR CIGS FROM THE NORTH. EXPECT THE MVFR CIGS TO CONTINUE THROUGH LATE SATURDAY MORNING. CLOUDS WILL BEGIN TO SCATTER OVER ALL TERMINALS EXCEPT FOR INL IN THE EARLY AFTERNOON. WINDS WILL BECOME LIGHT SOUTH AND SOUTHWEST BY DAYS END. && .PREV DISCUSSION... /ISSUED 951 PM CST FRI NOV 26 2010/ UPDATE...FOR ZFP EXTENDED MENTION OF FLURRIES TO ALL INLAND AREAS FOR THE REST OF THE NIGHT. LOLVL MSTR AND CYC FLOW STILL SUFFICIENT TO SQUEEZE OUT A FEW SNOW FLAKES WHEREVER A MORE SOLID CLD DECK PASSES OVER. NO OTHR CHGS. PREV DISCUSSION... /ISSUED 554 PM CST FRI NOV 26 2010/ AVIATION.../0Z TAF ISSUANCE/ BASICALLY MVFR CIGS THROUGHOUT TAF SITES EXCEPT FOR AN AREA OF CLEAR SKIES FROM THE ND/MN/CANADA BORDER SOUTHEAST THROUGH BRD AND INTO CENTRAL WI. SOME SNOW SHOWERS OVER NORTHEASTERN MN MAY OCCASIONALLY DROP VISBYS TO IFR THROUGH 08Z. MVFR CIGS WILL CONTINUE THROUGH SATURDAY AFTERNOON WHEN CLOUDS BEGIN TO SCT. PREV DISCUSSION... /ISSUED 302 PM CST FRI NOV 26 2010/ DISCUSSION... MAIN CONCERNS FOR THE SHORT TERM ARE LIGHT SCATTERED SNOW SHOWERS THROUGH THIS EVENING...WARMER TEMPERATURES THIS WEEKEND...AND ANOTHER CHANCE OF PRECIP MONDAY. COULD BE SOME RAIN/SNOW MIX...OR FREEZING RAIN INTO NW WI EARLY MONDAY. LARGE LOW PRESSURE SYSTEM THAT MOVED THROUGH 24 HOURS AGO IS CURRENTLY MOVING INTO SRN QUEBEC AND WRAPPING SOME MID LEVEL MOISTURE AND ENERGY AROUND THE BACK SIDE AND ALLOWING SOME SCATTERED LIGHT SNOW SHOWERS TO CONTINUE...MAINLY ACROSS THE ARROWHEAD AND INTO SECTIONS OF NORTHERN WI. LATEST VISIBLE SATELLITE IS INDICATING THE SOLID STRATUS SHIELD IN PLACE MOST OF TODAY OVER THE NORTHLAND...RESPONSIBLE FOR THE LIGHT SNOW...IS GRADUALLY ERODING FROM N CTRL MN TO THE MN/WI BORDER SOUTH OF THE TWIN PORTS. DRY AIR ALOFT WILL MIX DOWN...AND HIGH PRESSURE WILL BUILD INTO THE CENTRAL US LATE TONIGHT AND TOMORROW...WHICH WILL SCOUR OUT THE LOW CLOUDS AND END THE LIGHT SNOW BY MIDNIGHT FOR MOST LOCATIONS. THERE STILL REMAINS A CHANCE OF SOME LIGHT LAKE EFFECT SNOW OVER PARTS OF THE GOGEBIC RANGE IN ASHLAND AND IRON COUNTIES TONIGHT. HOWEVER...CONFIDENCE IS LESS THIS AFTERNOON AS RECENT MODEL GUIDANCE HAS BEEN TRENDING AWAY FROM THIS POTENTIAL. THE LOW LEVEL WIND TRAJECTORIES HAVE BEEN SLOW TO BECOME NWLY...HOWEVER IT APPEARS THE WINDS WILL EVENTUALLY VEER TO THE WEST AND NW OVER WRN LS TONIGHT. THIS WILL ALLOW FOR A LONGER FETCH OVER THE 42 DEG LAKE INTO THE SOUTH SHORE OF LS...AND INCREASE THE CHANCE FOR LIGHT LES. WITH MDT LLVL CONVERGENCE AND MOISTURE...AROUND AN INCH OF SNOW IN ASHLAND AND IRON COUNTIES TONIGHT IS POSSIBLE. HIGH PRESSURE BEGINS TO BUILD IN TOMORROW...AND THE AVAILABLE LLVL MOISTURE SHIFTS TO THE EAST WITH THE LOW...WHICH WILL END THE LES PROCESSES BY EARLY/MID MORNING TOMORROW. HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST BY SUNDAY WITH 850MB TEMPS 2-4 DEG C ABOVE ZERO. THIS WILL KEEP CONDITIONS DRY THROUGH THE WEEKEND WITH HIGHS ON SAT INTO THE 20S...AND MID TO UPPER 30S ON SUN AND MON. LOWS IN THE TEENS AND 20S. THE NEXT COLD SYSTEM MOVES IN ON MONDAY. THERE IS STILL SOME DISAGREEMENT CONCERNING THE TIMING AND TRACK OF BOTH THE UPPER LOW AND SFC LOW...SO BASICALLY KEPT THE SAME HIGH CHANCE POPS GOING THROUGH THE DAY MON. ADDED SOME LIGHT FREEZING RAIN/RAIN MIX OVER THE FAR SERN PARTS OF THE CWA IN NW WI. BELIEVE THE BEST CHANCE FOR THE -ZR WILL BE EARLY MON MORNING WITH COLD SFC TEMPS AND WARM AIR ALOFT FILTERING IN FROM THE SOUTH. KEPT THE RAIN/SNOW MIX FROM THE NORTH SHORE DOWN TO HINCKLEY...AND ALL SNOW FURTHER WEST. MODEL FORECAST PRECIP AMOUNTS ARE KIND OF ALL OVER THE PLACE...SO DID NOT ADJUST QPF TOO MUCH. COULD BE A COUPLE INCHES OF SNOW ACCUM FROM THIS STORM. EXTENDED...MONDAY NIGHT THROUGH FRIDAY... THIS PERIOD WILL BEGIN WITH A SHORTWAVE EMBEDDED IN A DEEP LONGWAVE TROUGH MOVING IN FROM THE WEST. THE ECMWF WOULD SUPPORT PERHAPS A BIT OF A MIX IN THE EASTERN HALF OF THE CWA AT THE START OF THE PERIOD...BUT THE GFS IS GENERALLY SNOW. AMOUNTS DO NOT LOOK PARTICULARLY HIGH BUT WILL START THE TREND OF GRADUALLY INCREASING POPS. COOL AIR WILL SETTLE IN BY WEDNESDAY AS IT IS DRAWN DOWN BEHIND IT. THE ECMWF IS SLOWER IN MOVING THIS SYSTEM OUT...WITH THE GFS BEING MORE PROGRESSIVE. A FLATTER...MORE WESTERLY FLOW WILL DEVELOP IN A COMPLEX UPPER LEVEL FLOW PATTERN TOWARD THE END OF THE WORK WEEK...AS A SYSTEM STARTS TO DEVELOP IN THE ROCKIES AND PLAINS. TEMPERATURES WILL LARGELY BE NEAR NORMAL THROUGHOUT THE PERIOD. ALTHOUGH TUESDAY AND WEDNESDAY WILL BE BELOW NORMAL FOR HIGHS. && .POINT TEMPS/POPS... DLH 6 22 15 36 / 20 0 10 10 INL 5 22 12 34 / 10 10 10 10 BRD 5 27 20 38 / 10 0 0 10 HYR 6 24 15 38 / 20 10 0 10 ASX 14 25 16 39 / 20 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 6 AM CST SATURDAY FOR LSZ121-140>148. && SHORT TERM...04 EXTENDED....CLC AVIATION...KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 325 PM CST FRI NOV 26 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 325 PM CST FRI NOV 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF LIGHT LAKE EFFECT SNOW OVER THE GOGEBIC RANGE IN ASHLAND AND IRON COUNTIES IN NORTHWEST WISCONSIN TONIGHT. ACCUMULATIONS ARE EXPECTED TO BE LIGHT...A COUPLE INCHES AT MOST. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT STORM SYSTEM MOVES IN ON MONDAY. RAIN...RAIN SNOW MIX...AND FREEZING RAIN ARE POSSIBLE ACROSS NORTHWEST WISCONSIN EARLY ON MONDAY. AREAS FURTHER WEST INTO NORTHEAST MINNESOTA ARE EXPECTED TO ONLY SEE SNOW WITH THIS SYSTEM. RAIN AND SNOW AMOUNTS ARE STILL UNCERTAIN AT THE MOMENT...BUT CONFIDENCE IS INCREASING IN SEEING AT LEAST A COUPLE INCHES OF SNOW IN THE NORTHLAND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-271130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 325 PM CST FRI NOV 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY WINDS AND HAZARDOUS WAVES WILL AFFECT ALL OF THE NEAR SHORE WATERS OF LAKE SUPERIOR THROUGH TONIGHT AND INTO EARLY TOMORROW MORNING. SEE THE LATEST NEAR SHORE WATERS FORECAST AND MARINE WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268838.